Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

June 28, 2008Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 2008, 4:23 PM CDT for Brewster County, Pecos County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 4:23 PM CDT (21:23 UTC)
Expired
Jun 28, 2008, 5:15 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282123
SVRMAF
TXC043-371-282215-
/O.NEW.KMAF.SV.W.0232.080628T2123Z-080628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 515 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  US HIGHWAY 385 AT THE BREWSTER/PECOS COUNTY LINE...OR 18 MILES     
  NORTHEAST OF MARATHON...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  US HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE...
  SOUTHERN PECOS COUNTY...
  NORTHERN BREWSTER COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3042 10284 3016 10298 3036 10317 3055 10305
TIME...MOT...LOC 2122Z 304DEG 5KT 3039 10303

$$


13
2 follow-up statements
000 
WWUS54 KMAF 282145
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT JUN 28 2008

TXC043-371-282215-
/O.CON.KMAF.SV.W.0232.000000T0000Z-080628T2215Z/
PECOS TX-BREWSTER TX-
443 PM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
MONITOR A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER NORTH CENTRAL BREWSTER COUNTY JUST TO THE SOUTHEAST OF 
US HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE AND IS MOVING 
SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...US 
HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3016 10298 3020 10302 3024 10305 3024 10307
      3032 10313 3051 10302 3042 10284 3027 10293
TIME...MOT...LOC 2143Z 349DEG 17KT 3028 10300

$$


13
000 
WWUS54 KMAF 282208
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SAT JUN 28 2008

TXC043-371-282218-
/O.EXP.KMAF.SV.W.0232.000000T0000Z-080628T2215Z/
PECOS TX-BREWSTER TX-
508 PM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES WILL EXPIRE AT 515 PM CDT/415 PM MDT/...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3016 10298 3020 10302 3024 10305 3024 10307
      3032 10313 3051 10302 3042 10284 3027 10293
TIME...MOT...LOC 2208Z 349DEG 17KT 3016 10297

$$


13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:05 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 2:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT JUN 28 2008

.DISCUSSION...
AS UPPER LOW MEANDERS INVOF SE NM WITH FRONT PUSHING S INTO PB
OVERNIGHT A GOOD CHANCE OF SHRA/TSRA WILL EXIST. 7H-5H THETA-E
RIDGE WILL BE ORIENTED ALONG/INVOF UPPER LOW AND FRONTAL BOUNDARY.
USING 7H-5H AS STEERING FLOW...STEERING WINDS ARE FCST TO BE NEAR
PARALLEL TO THE FRONT AND WITH PW/S INCREASING TO WELL OVER
1.5/THETA-E RIDGE HAVE OPTED TO INSERT HEAVY RAIN...ESPECIALLY SE
NM/NW PB OVERNIGHT. WILL CONTINUE THE MENTION OF FLASH FLOODING IN
HWO. ALSO INSERTED SEVERE MENTION. BEST OPPORTUNITY FOR SEVERE MAY
BE MORE EARLY ON RATHER THAN OVERNIGHT AS 7H-5H LR/S WILL BE CLOSER
TO 7.5 C/KM AROUND 00Z...THEN DECREASING. BULK SHEAR CONTINUES TO
BE LESS THAN IMPRESSIVE. HIGH END CHANCE/LIKELY POPS WILL PERSIST
INTO SUNDAY AS FRONTAL BOUNDARY REMAINS ACRS THE AREA. AFOREMENTIONED
UPPER LOW WILL GET ABSORBED INTO CIRCULATION AROUND PERIPHERY OF
SUBTROPICAL RIDGE CENTERED INVOF 4 CORNERS AND WILL START TO MOVE
SW-W SUNDAY. THIS WITH UPSLOPE FLOW AND PRESENCE OF FRONT WILL
RESULT IN BETTER POPS SHIFTING W. SHEAR WILL CONTINUE TO BE WEAK
AND HEAVY RAIN WILL BE THE PRIMARY CONCERN AGAIN SUNDAY. RAIN
COOLED AIR/CLOUD COVER/7H TEMPS NEAR 8-9C WILL RESULT IN TEMPS
WELL BLO NORMAL. FOCUS WILL TEND TO BE S/W (LOWER TRANS PECOS/DAVIS
MTNS) MONDAY. THIS IS SOMEWHAT DEPENDENT ON MOVEMENT OF UPPER LOW
AS PRECIP WILL BECOME LESS LIKELY IN ITS WAKE WITH MUCH LOWER
THETA-E AIR MOVING INTO PB. 85H TEMPS REMAIN RELATIVELY COOL
21C...SO COOLER HIGHS WILL CONTINUE MONDAY. SUBTROPICAL RIDGE WILL
BUILD EWD TUE WHICH WILL TEND TO DIMINISH POPS (NE MID LEVEL
FLOW). OTHERWISE WILL MAKE LITTLE CHANGE TO FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  84  65  90  /  40  40  20  20
CARLSBAD NM                67  82  68  88  /  50  50  30  20
DRYDEN TX                  72  93  71  93  /  20  20  30  30
FORT STOCKTON TX           70  86  68  88  /  30  50  20  30
GUADALUPE PASS TX          61  77  60  80  /  40  50  30  20
HOBBS NM                   69  83  65  85  /  60  50  20  20
MARFA TX                   60  81  58  81  /  20  50  30  30
MIDLAND INTL AIRPORT TX    69  84  67  90  /  50  50  20  20
ODESSA TX                  70  86  67  90  /  50  50  20  20
WINK TX                    72  88  71  94  /  50  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 28, 1:53 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT SAT JUN 28 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT SAT JUN 28 2008 /1253 PM MDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS
MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER  MOUNTAIN
TERRAIN...SOUTHEASTERN NEW MEXICO...AND THE NORTHERN PERMIAN
BASIN AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS MAY BECOME
STRONG TO SEVERE WITH DAMAGING WIND THE MAIN THREAT...HOWEVER
LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS WHICH MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN SUNDAY ACROSS
THE AREA. THE MAIN THREAT SUNDAY WILL BE LOCALLY HEAVY RAIN INCREASING
THE RISK OF FLASH FLOODING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO...THE VAN HORN REGION...AND THE UPPER TRANS PECOS.

THE RISK OF HAZARDOUS WEATHER WILL CONTINUE TO DECREASE THROUGHOUT
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION LATE THIS AFTERNOON
GENERALLY ALONG AND NORTH OF A CARLSBAD TO GARDEN CITY LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Jun 28, 2:42 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT JUN 28 2008

TXZ058-282015-
REEVES COUNTY AND UPPER TRANS PECOS-
242 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BALMORHEA AT
242 PM CDT. THE STORM WAS NEARLY STATIONARY AND WILL AFFECT THE
SARAGOSA AREA.

HEAVY RAIN...GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 2:50 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 28 2008

TXZ058-074-282015-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
250 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT
250 PM CDT...MOVING EAST AT 4 MPH.

HEAVY RAIN... GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING
ARE POSSIBLE.
Local storm report, Jun 28, 3:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             BELDING                 30.79N 103.03W
06/28/2008  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

            QUARTER HAIL REPORTED AT DETENTION CENTER IN BELDING

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:36 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Jun 27, 8:38 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves52 min
Jun 28, 4:29 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan2 hr
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler53 min
Jun 28, 5:38 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 28, 6:40 PM CDTFlash Flood WarningMAFCrane, Upton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.